Alert archive / Nebraska / Flash Flood Warnings in 2014
Flash Flood Warning 29, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 22, 2014, 4:44 PM CDT for Douglas County, Nebraska. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2014, 4:44 PM CDT (21:44 UTC)
- Expired
- Aug 22, 2014, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, NE
The radar
The Omaha radar (KOAX), 34 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:30 PM CDT | HEAVY RAIN 2.61 | Omaha, NE | 84TH AND MAPLE |
| Aug 22, 6:30 PM CDT | HEAVY RAIN 2.85 | Omaha, NE | BOYSTOWN |
| Aug 22, 7:21 PM CDT | HEAVY RAIN 1.86 | Omaha, NE | STORM TOTAL NEAR 91ST AND BOYD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1806 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
865
WGUS53 KOAX 222144
FFWOAX
NEC055-230045-
/O.NEW.KOAX.FF.W.0029.140822T2144Z-140823T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
444 PM CDT FRI AUG 22 2014
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA...
* UNTIL 745 PM CDT
* AT 443 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS CENTRAL DOUGLAS COUNTY. UP TO TWO INCHES OF RAIN
HAVE ALREADY FALLEN AND ADDITIONAL HEAVY RAIN IS LIKELY DURING
THE NEXT HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OMAHA...LA VISTA...RALSTON...ELKHORN...MILLARD...CARTER LAKE...BOYS
TOWN AND CHALCO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4128 9591 4130 9591 4130 9593 4128 9593
4127 9592 4126 9592 4124 9591 4121 9593
4119 9593 4119 9627 4133 9624 4135 9596
4133 9594 4132 9591 4128 9588
$$
FOBERT2 follow-up statements
231
WGUS73 KOAX 222217
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
517 PM CDT FRI AUG 22 2014
NEC055-230045-
/O.CON.KOAX.FF.W.0029.000000T0000Z-140823T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS NE-
517 PM CDT FRI AUG 22 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN DOUGLAS COUNTY...
AT 511 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS CENTRAL PARTS OF DOUGLAS COUNTY. MORE THAN TWO
INCHES OF RAIN HAVE ALREADY FALLEN IN SOME AREAS. STANDING WATER WAS
REPORTED ON SPRAGUE ON I-680 NORTH OF MAPLE. FLASH FLOODING IS
POSSIBLE IN AREAS ALONG AND NORTH OF DODGE STREET.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4128 9591 4130 9591 4130 9593 4128 9593
4127 9592 4126 9592 4124 9591 4121 9593
4119 9593 4119 9627 4133 9624 4135 9596
4133 9594 4132 9591 4128 9588
$$
FOBERT109
WGUS73 KOAX 222258
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
558 PM CDT FRI AUG 22 2014
NEC055-222307-
/O.CAN.KOAX.FF.W.0029.000000T0000Z-140823T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS NE-
558 PM CDT FRI AUG 22 2014
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DOUGLAS COUNTY IS
CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 4128 9591 4130 9591 4130 9593 4128 9593
4127 9592 4126 9592 4124 9591 4121 9593
4119 9593 4119 9627 4133 9624 4135 9596
4133 9594 4132 9591 4128 9588
$$
FOBERTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:10 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 22, 3:10 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 310 PM CDT FRI AUG 22 2014 .SHORT TERM...(TONIGHT THROUGH MONDAY) ISSUED AT 310 PM CDT FRI AUG 22 2014 THE CHANCE FOR TSTMS AND TEMPERATURES WILL PROVIDE THE MAIN FORECAST CHALLENGES IN THIS PERIOD. UPPER AIR CHARTS FROM 12Z SHOWED THE FOLLOWING. MAIN JET SEGMENTS AT 300 MB WERE NOTED PUNCHING SOUTHWARD ALONG THE PACIFIC NORTHWEST COAST (110 KNOTS) OVER NORTHEAST NEW MEXICO (65 KNOTS) AHEAD OF THE CLOSED LOW OVER ARIZONA...AND FROM MICHIGAN SOUTHEASTWARD TO THE MID ATLANTIC (70 KNOTS). AT 500 MB CLOSED LOWS WERE LOCATED IN SOUTHERN WASHINGTON STATE AND IN CENTRAL ARIZONA. THESE WERE EMBEDDED IN A LONGWAVE TROUGH THAT COVERED THE WESTERN UNITED STATES. RIDGES WERE IN THE EASTERN PACIFIC AND FROM THE GULF OF MEXICO COAST UP INTO THE WESTERN GREAT LAKES REGION. AMPLE MOISTURE WAS IN PLACE ACROSS THE CENTRAL PLAINS. PRECIPITABLE WATER FROM THE 12Z SOUNDING AT KOAX WAS 2.00 INCHES...700 MB DEWPOINT WAS 8 DEGREES CELSIUS AND THE K INDEX WAS 40. SCATTERED STORMS HAVE BEEN BUBBLING MUCH OF THE DAY IN NORTHEAST KANSAS AND PARTS OF SOUTHEAST NEBRASKA. SOME STORMS HAD RECENTLY DEVELOPED NORTH OF OMAHA. THE GENERAL CONSENSUS OF THE SHORT RANGE MODELS SUGGESTS THAT CURRENT STORMS IN THE AREA WILL TEND TO DIMINISH THIS EVENING. NEW STORMS ARE EXPECTED TO DEVELOP WITH THE LOW LEVEL JET AND WEAK LARGE SCALE FORCING MOVING EASTWARD FROM THE HIGH PLAINS. THIS WOULD BE GENERALLY ALONG OR NORTH OF THE 850 MB WARM FRONT. SINCE THE HIGH PRECIPITABLE WATER VALUES ARE FORECAST TO REMAIN IN PLACE....WARM CLOUD DEPTH IS PRETTY DEEP (MOSTLY 11000 TO 13000 FEET) AND CAPE PROFILES SHOULD STILL BE FAVORABLE... EXPECT AREAS OF LOCALLY HEAVY RAIN. MOST LIKELY SPOT FOR THIS TO SETUP IS ACROSS THE NORTHERN ZONES. WILL KEEP HIGHEST POPS THERE OVERNIGHT. LOOK FOR LOWS AROUND OR A FEW DEGREES ABOVE 70 AT MOST LOCATIONS. FOR SATURDAY...BEST LARGE SCALE FORCING FOR UPWARD VERTICAL MOTION WILL BE TRACKING EAST/NORTHEAST ACROSS THE NORTHERN PLAINS NORTH OF OUR AREA. WILL HOLD ONTO SOME LOW POPS NORTH WITH BOUNDARY POSSIBLY LINGERING THERE...ESPECIALLY IN THE MORNING. HIGHS SHOULD REACH THE LOWER AND MID 90S SOUTH AND UPPER 80S OR NEAR 90 NORTH. A WEAK COLD FRONT WILL PUSH INTO OUR AREA FROM THE WEST SATURDAY NIGHT BUT FORCING AND LOW LEVEL CONVERGENCE ARE NOT IMPRESSIVE. DECIDED TO KEEP SOME SLIGHT CHANCE OF TSTMS GOING...BASED ON A BLEND OF AVAILABLE MODEL SOLUTIONS BUT AMOUNTS IF ANY SHOULD BE LIGHT. SUNDAY THROUGH MONDAY...PATTERN IS NOT OVERLY FAVORABLE FOR PCPN IN OUR AREA AS A CLOSED LOW AT 500 MB WILL TRACK FROM THE WESTERN DAKOTAS INTO SOUTHWEST ONTARIO. HEIGHTS BUILD A LITTLE AS THE MID TROPOSPHERIC ANTICYLONE STRENGTHENS OVER THE MISSOURI/ILLINOIS/ KENTUCKY BORDER REGION. HIGHS SUNDAY SHOULD RANGE FROM 80S NORTH TO 90S SOUTH. LOOK FOR MINOR COOLING MONDAY BEHIND A COLD FRONT. .LONG TERM...(MONDAY NIGHT THROUGH FRIDAY) ISSUED AT 310 PM CDT FRI AUG 22 2014 MODELS ARE IN PRETTY GOOD AGREEMENT THAT THE TROUGH AXIS AT 500 MB OVER THE ROCKIES MONDAY WILL MOVE EAST TO OUR AREA BY MID WEEK AND THEN MOVE MAINLY EAST OF US BY LATE WEEK. THUS EXPECT TEMPERATURES TO BE NEAR NORMAL AT THE BEGINNING OF THE PERIOD...BUT THEN DECREASE A BIT. BEST RAIN CHANCES WILL BE FROM MONDAY NIGHT THROUGH TUESDAY NIGHT WITH SHORTWAVE ENERGY ALOFT MOVING OVER THE AREA FROM THE SOUTHWEST. THIS WILL BE NORTH OF A SLOW MOVING FRONTAL BOUNDARY OVER KANSAS AND MISSOURI. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1236 PM CDT FRI AUG 22 2014 AREA OF CUMULUS CLOUDS HAD DEVELOPED AT TAF ISSUANCE TIME AND WILL AFFECT ALL TAF SITES THIS AFTERNOON. BROKEN CLOUDS WILL LIKELY REMAIN VFR...BUT SOME FL020 CIGS COULD OCCUR NEAR KOFK FOR A TIME EARLY IN THE AFTERNOON. THEN THE CHANCE FOR SCATTERED CONVECTION WILL INCREASE LATE THIS AFTERNOON...AND ESPECIALLY BY LATE EVENING...AS A STRONG SHORTWAVE LIFTS INTO THE PLAINS. STORMS COULD FIRE AT ANY TIME AFTER 22Z BUT LATEST TRENDS SUGGEST KOMA WILL BE MOST LIKELY SITE TO SEE AFTERNOON AND EARLY EVENING ACTIVITY. OTHERWISE EXPECT CHANCES AND AREAL COVERAGE TO INCREASE BY 05Z AT ALL SITES WITH KOFK THE MOST LIKELY TO SEE OVERNIGHT CONVECTION. ATTENDANT MVFR/IFR CONDITIONS WILL PREVAIL IN ANY STORMS. THUNDERSTORMS SHOULD BE MOVING NORTH OF ALL TAF SITES BY 14Z WITH VFR CONDITIONS AND SOUTHEAST WINDS NEAR 10KT PREVAILING. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...MILLER LONG TERM...MILLER AVIATION...DERGAN
Hazardous weather outlook, Aug 22, 11:54 AM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1154 AM CDT FRI AUG 22 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-230700- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1154 AM CDT FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. SCATTERED STORMS DEVELOPING THIS AFTERNOON AND EVENING WILL BE THE MOST LIKELY TO PRODUCE SEVERE WEATHER...WITH OVERNIGHT ACTIVITY MAINLY PRODUCING HEAVY RAIN. SCATTERED THUNDERSTORMS IN SOUTHEAST NEBRASKA ARE EXPECTED TO EXPAND OR DEVELOP FARTHER NORTH DURING THE AFTERNOON AS A STATIONARY FRONT SETS UP ACROSS EASTERN NEBRASKA AND WESTERN IOWA. THESE HIT-AND-MISS STORMS COULD BECOME STRONG AT TIMES. STORMS WILL EXPAND IN COVERAGE LATER THIS EVENING AND OVERNIGHT AS A STRONG MID LEVEL SHORTWAVE LIFTS THROUGH THE AREA. WHILE ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA WILL HAVE A CHANCE FOR STORMS...AREAS NORTHWEST OF INTERSTATE 80 WILL SEE THE BEST CHANCE FOR THUNDERSTORMS AND POTENTIALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORNING THUNDERSTORMS SATURDAY SHOULD BE CONFINED TO NORTHEAST NEBRASKA. THEN ALL OF THE OUTLOOK AREA WILL SEE A CHANCE FOR OFF-AND-ON THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH AT LEAST TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 22, 3:59 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 359 PM CDT FRI AUG 22 2014 IAZ069-NEZ052-053-222130- POTTAWATTAMIE IA-DOUGLAS NE-SARPY NE- 359 PM CDT FRI AUG 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE... SOUTHEASTERN DOUGLAS AND NORTHEASTERN SARPY COUNTIES UNTIL 430 PM CDT... AT 359 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SOUTHEASTERN OMAHA...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OMAHA...SOUTHWESTERN COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...RALSTON AND CARTER LAKE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4115 9608 4131 9611 4132 9593 4116 9590 TIME...MOT...LOC 2059Z 264DEG 9KT 4124 9601 MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:32 PM CDT | Special Weather Statement | OAX | Butler | 28 min |
| Aug 21, 10:05 PM CDT | Special Weather Statement | OAX | Butler | 25 min |
| Aug 21, 10:34 PM CDT | Special Weather Statement | OAX | Dodge | 26 min |
| Aug 22, 3:59 PM CDT | Special Weather Statement | OAX | Douglas | 31 min |
| Aug 22, 4:29 PM CDT | Areal Flood Advisory | OAX | Douglas | 3 hr |
| Aug 22, 5:34 PM CDT | Special Weather Statement | OAX | Douglas, Saunders | 56 min |
| Aug 22, 6:09 PM CDT | Special Weather Statement | OAX | Washington | 66 min |
| Aug 22, 6:30 PM CDT | Special Weather Statement | OAX | Saunders | 45 min |
Nearby
Flash Flood Warnings in Nebraska, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.